Nebraska, 2010

Hail and Damaging Winds in Nebraska, August 16, 2010

August 16, 2010 · NWS LBF · 8 events in 2 counties and zones

An upper level disturbance helped spark scattered thunderstorms, some of which were severe, across Nebraska during the late morning and afternoon hours on August 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance helped spark scattered thunderstorms, some of which were severe, across Nebraska during the late morning and afternoon hours on August 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 16, 2:59 AM CST, 9 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 2:59 AM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 AM CDT MON AUG 16 2010

.SYNOPSIS...
ELONGATED NW TO SE SURFACE HIGH PRESSURE CENTERED NEAR THE BLACK
HILLS THIS MORNING...AND MOVING SE. WATER VAPOR IMAGERY SHOWING
NEXT WAVE/SPIN PUSHING ACROSS NEVADA. ANOTHER WEAK DISTURBANCE
OVER NE NEW MEXICO.

&&

.DISCUSSION...
MODELS STRUGGLING WITH TODAY...THEN HAVE GREATER AGREEMENT TONIGHT
INTO TOMORROW. MAIN QUESTION IS PRECIP CHANCES THE NEXT DAY OR
SO. LOW REDEVELOPS ON THIS SIDE OF THE ROCKIES...LATER THIS
MORNING. AHEAD OF THE DEVELOPING LOW...AND OVER WESTERN
ZONES...MODELS SHOWING SOME ELEVATED INSTABILITY. THIS HAS THE
POTENTIAL TO PRODUCE SOME ISOLD SHOWERS...THAT WILL MOVE EAST
THROUGH THE DAY AND INCREASE IN COVERAGE AS ACITIVITY BECOMES MORE
SURFACE BASED.

BY TONIGHT THE LOW WILL BEGIN TO PUSH OUT OF CO ALONG THE NEB/KS
BORDER. GOOD AGREEMENT THAT A COMPLEX OF STORMS TO DEVELOP WITH
THE LOW. THIS SHOULD LEAD TO SOME DECENT RAINFALL ACROSS SW NEB.
FURTHER N...STILL HAVE SOME WEAK INSTABILITY AND EXPECT SOME SCT
SHOWERS TO DEVELOP...HOWEVER QPF VALUES RELATIVELY LIGHT. TO THE
SOUTH PW/S INCREASE TO AT LEAST 1.5 INCHES...WITH THE GFS NEARING
1.75...THUS HEAVY RAINFALL IS POSSIBLE. FF GUIDANCE NEAR OR ABOVE
2 INCHES...AND EXPECT MOVEMENT TO BE QUICK ENOUGH TO KEEP FROM
THAT MUCH RAINFALL ACCUMULATING.

TROF FINALLY DEPARTS ON TUESDAY WITH TEMPS STILL BELOW NORMAL IN
THE LOWER 80S. LL JET DEVELOPS TUESDAY NIGHT AND MAY SPARK A FEW
SHOWERS ON THE NOSE...WHICH IS ACROSS WESTERN/CENTRAL S DAKOTA AND
BORDERING NRN NEB. SW INTO C NEB WILL SEE A MOIST BOUNDARY LAYER
AND MOS GUIDANCE SUGGEST FOG DEVELOPMENT. MODELS HAVE LATELY BEEN
UNDERDOING SURF DEW PTS...SO THINK FOG IS LIKELY AND HAVE ADDED.

WEAK RIDGING FOR WEDNESDAY AND DRY WITH WARMER TEMPS
EXPECTED...CLOSER TO 90. THEN NEXT TROF ARRIVES WED NIGHT...WITH
A SLOW MOVING LOW TRACKING ACROSS S DAKOTA INTO MN/IA BY THURSDAY
NIGHT. ANOTHER SHOT AT PRECIPITATION AND COOLER TEMPS.

RIDGE REDEVELOPS FOR THE WEEKEND WITH SEASONABLE WARM AND DRY
CONDITIONS EXPECTED AT THIS TIME.

&&

.AVIATION...
SCATTERED MID LEVEL CLOUDINESS AT 8000 TO 10000 FT AGL WILL BEGIN TO
STREAM IN FROM THE WEST LATER TODAY AS AN UPPER LEVEL DISTURBANCE
LIFTS INTO THE CENTRAL AND HIGH PLAINS. A DECENT CHANCE EXISTS FOR
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING...ESPECIALLY AT
THE KLBF TERMINAL. FOR THE 12Z TAF ISSUANCE...WILL PLAN TO FOLLOW
THE SLOWER GFS SOLN VS. THE FASTER NAM SOLN. THE NAM BREAKS OUT
WIDESPREAD CONVECTION BY 18Z LATER THIS MORNING WHICH SEEMS A LITTLE
UNLIKELY GIVEN THE LACK OF UPSTREAM CLOUDINESS ATTM. UTILIZING THE
GFS SOLN YIELDS CONVECTIVE CLOUDINESS AND TSRAS ARRIVING IN THE 22Z
TO 02Z TIME FRAME TONIGHT. A STORM OR TWO COULD BE ON THE STRONG TO
SEVERE SIDE WITH SOME GUSTY WINDS TO 40 KTS AND SMALL HAIL UP TO A
HALF AN INCH IN DIAMETER. CLOUDINESS ASSOCIATED WITH THE DISTURBANCE
SHOULD LIFT OUT OF THE AREA AFTER 06Z TONIGHT WITH MAINLY CLEAR
SKIES THERE AFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/DISCUSSION...MASEK
AVIATION...CLB
Hazardous weather outlook, Aug 16, 4:30 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT MON AUG 16 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-171030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT MON AUG 16 2010 /430 AM MDT MON AUG 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
LATER TODAY AND THIS EVENING. INCREASED MOISTURE AND AFTERNOON
HEATING WILL DESTABILIZE THE ATMOSPHERE...LEADING TO THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. FOR THE MOST PART...THUNDERSTORMS WILL
REMAIN BELOW SEVERE LIMITS...HOWEVER AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE WEST OF A LINE FROM HAYES CENTER...TO
MULLEN TO MERRIMAN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS. LATER THIS EVENING AND OVERNIGHT...HEAVY RAIN IS
POSSIBLE SOUTH OF INTERSTATE 80 AS A COMPLEX OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND TRACK ACROSS SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Holt

When
August 16, 12:45 PM CST
Where
Holt County, 6.93 mi NNW of Stuart
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.690, -99.190

A fast moving supercell thunderstorm produced severe criteria wind gusts north of the Stuart area.

Thunderstorm Wind, Holt

When
August 16, 1:08 PM CST
Where
Holt County, 3.49 mi N of Atkinson
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.580, -98.980

A fast moving supercell thunderstorm produced severe criteria wind gusts north of Atkinson.

Thunderstorm Wind, Holt

When
August 16, 1:08 PM CST
Where
Holt County, 2.13 mi NNW of Stuart
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.630, -99.140

A metal pole building was blown off it's foundation due to wind gusts associated with a severe thunderstorm. Power lines were also blown down.

Thunderstorm Wind, Holt

When
August 16, 1:29 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.460, -98.650

Thunderstorms produced severe criteria wind gusts in the O'Neill area.

Hail, Holt

When
August 16, 1:29 PM CST
Where
Holt County, 2.55 mi E of Emmet
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.480, -98.750

Thunderstorm Wind, Holt

When
August 16, 1:30 PM CST
Where
Holt County, 0.86 mi SW of (Onl)o Neill Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.690

Severe criteria wind gusts were observed at the O'Neill airport from a fast moving supercell thunderstorm.

Thunderstorm Wind, Holt

When
August 16, 2:03 PM CST
Where
Holt County, 0.86 mi SE of Ewing
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.260, -98.340

Severe criteria wind gusts were reported in Ewing from a fast moving supercell thunderstorm.

Thunderstorm Wind, Custer

When
August 16, 4:15 PM CST
Where
Custer County, 10.38 mi S of Arnold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.280, -100.190

Severe criteria winds gusts were reported from a thunderstorm south of the Arnold area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249169, 249168, 249170, 249174, 249175, 249176, 249172, 249173.